Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 57, NWS Salt Lake City, UT

August 26, 2023Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 12:20 PM MDT for Emery County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2023, 12:20 PM MDT (18:20 UTC)
Expired
Aug 26, 2023, 3:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 236 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:41 PM MDTFLASH FLOOD7 Wnw Huntington, UTReport of debris with mud in Huntington Creek resulting from flow from the Trail Mountain Burn Scar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS55 KSLC 261820
FFWSLC
UTC015-262115-
/O.NEW.KSLC.FF.W.0057.230826T1820Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1220 PM MDT Sat Aug 26 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Trail Mountain Burn Scar in...
  West Central Emery County in central Utah...

* Until 315 PM MDT.

* At 1220 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Trail Mountain Burn Scar. Up to 0.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Huntington Canyon. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Trail
           Mountain Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Trail Mountain Burn Scar.

* Some locations that will experience flash flooding include...
  Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact Huntington Creek, spring water 
supply infrastructure, and potentially the Crandall Canyon Monument. 
Additionally the water intakes for the Huntington Power Plant just 
upstream from Huntington, and the Huntington Cleveland Irrigation 
Company may be impacted.

&&

LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
      3937 11120 3948 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
371 
WGUS75 KSLC 261948
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
148 PM MDT Sat Aug 26 2023

UTC015-262115-
/O.CON.KSLC.FF.W.0057.000000T0000Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
148 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR REMAINS IN 
EFFECT UNTIL 315 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY 
COUNTY...

At 148 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Trail Mountain Burn Scar. Up to 0.5 inches of rain 
have fallen. Local officials have reported debris and muddy water in 
Huntington Canyon.

Excessive rainfall over the burn scar will result in debris flow 
moving through Huntington Canyon. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Trail Mountain Burn
         Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Trail Mountain Burn Scar.

Some locations that will experience flash flooding include...
  Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact Huntington Creek, spring water 
supply infrastructure, and potentially the Crandall Canyon Monument. 
Additionally the water intakes for the Huntington Power Plant just 
upstream from Huntington, and the Huntington Cleveland Irrigation 
Company may be impacted.

&&

LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
      3937 11120 3948 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
823 
WGUS75 KSLC 262111
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
311 PM MDT Sat Aug 26 2023

UTC015-262121-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-230826T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
311 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR WILL EXPIRE 
AT 315 PM MDT THIS AFTERNOON FOR WEST CENTRAL EMERY COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3947 11112 3939 11105 3935 11097 3932 11097
      3937 11120 3948 11123

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:18 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 2:18 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
218 AM MDT Sat Aug 26 2023

.SYNOPSIS...A warming and drying trend is expected Saturday into
early next week, with the potential for another monsoon surge
later in the week.

&&

.SHORT TERM (Through 12Z Monday)...Another quiet overnight period,
after a day with several flash flood warnings. Early morning upper
air and satellite analysis indicates gradually rising heights as
high pressure builds into the area. Mesoanalysis indicates
precipitable water values have fallen to 0.80-1.00" across the
state. These values are closer to the 90th percentile or lower,
rather than the near climatological maxes several days ago.

HREF ensemble mean SBCAPE values are expected to range from around
250 to perhaps 750 J/kg across eastern and southern Utah this
afternoon. Deep layer shear in this area is around 5-10 kts, with
storm motions favoring an east to northeast trajectory. While not
the most conducive parameters for long-lived convection, expect
another day of a conditional threat of flash flooding. Given
the storm motion is more east to northeast today as the upper
level ridge shifts eastward, the main threat of flash flooding is
expected across Capitol Reef National Park and the San Rafael
Swell. Typically, storms moving in this direction aren't as high a
threat of flooding for the Grand Staircase, however, given light
flow, it is possible cold pools may push storms down drainage in
the Staircase.

Across far northwestern and western Utah, a slightly different
regime is in place. Expect SBCAPE values to average around 500
J/kg, but deep layer shear is a bit higher in this area, on the
order of 20-25kts. With a relatively well mixed, deep subcloud
environment in place, expect any thunderstorms may bring the
threat of strong and gusty microburst winds in this area.

Sunday looks quite a bit quieter, with convection restricted to
near the Utah/Idaho/Wyoming border area and perhaps associated
with higher terrain. With a drier airmass in place, the flash
flood threat will be considerably lower than the last few days for
most locations, with a possible rating in the flash flood
potential product for Capitol Reef and the Swell.

.LONG TERM (After 12Z Monday)...The beginning of the week will
see dry conditions with warming temperatures as a ridge sits over
the CWA and west to northwest flow will be situated aloft.
Temperatures for Monday and Tuesday will run 5F to 10F above
normal. This means most valley locations will see highs in the mid
to upper 90s and areas near lower Washington County and Zion NP
will see highs in the low 100s.

During this time, a low pressure system will be stalled off the
PacNW coast. This will move inland starting on Tuesday. As this
low moves inland, Wednesday becomes a transition day as this low
moves by to the north and moves the ridge. This low will bring
cooler temperatures with it as temperatures will go back to near
normal for the middle of the week.

By Thursday, there is good agreement amongst ensemble members
that after the low moves by, a trough develops off the California
coast and the ridge sets up to the east. The CWA will then see
enhanced southwesterly flow through the end of the week. This flow
direction will bring back monsoonal moisture as PWAT values
increase to be between 0.7" and 1.0" across the CWA. With this
moisture and increased southwesterly flow, afternoon showers and
thunderstorms will be possible through the latter part of the
extended period. Temperatures towards end of the week could be as
low as 5F to 7F below normal.

&&

.AVIATION...KSLC...Southeast winds expected through the overnight
period. Northwest wind shift is expected between 18Z and 20Z.
There is a low chance (15%) that showers or thunderstorms could
impact the area during the afternoon. With these storms, winds
could become gusty and erratic and there could be brief reductions
in visibility. VFR conditions expected to prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms are possible for much of Utah and southwest Wyoming,
with the greatest chance being in eastern Utah. With these storms
winds could become gusty and erratic and there could be brief
reductions in visibility. VFR conditions and predominantly diurnal
winds expected for the TAF period.

&&

.FIRE WEATHER...While deep moisture continues to decrease across the
region, sufficient moisture remains in place for another round of
slow moving thunderstorms across mainly portions of eastern and
southern Utah. A few thunderstorms with strong gusty winds are
possible near the Utah/Idaho/Nevada borders in northwestern Utah.

High pressure will build into the area through the weekend and
remain in place through early to mid-week next week. This will
bring increasingly dry conditions, with valley minimum humidities
falling to near 15-25% by Sunday, gradually lowering to 10-15% by
Tuesday. As a result of this dry airmass, overnight recoveries
will worsen through at least midweek.

Guidance continues to indicate the next monsoon surge will begin
Thursday, with overnight humidities increasing as early as
Wednesday night.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 26, 2:02 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 26, 3:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 26, 3:39 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.